Alert archive / New York / Lakeshore Flood Warnings in 2020

Lakeshore Flood Warning 10, NWS Buffalo, NY

April 20, 20204 counties in New York

NWS Buffalo, NY issued this lakeshore flood warning at Apr 20, 2020, 3:59 PM EDT for 4 counties in New York. It took effect at Apr 21, 2020, 12:00 PM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2020, 3:59 PM EDT (19:59 UTC)
In effect from
Apr 21, 2020, 12:00 PM EDT
Expired
Apr 22, 2020, 4:28 AM EDT
In force
16 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Jefferson County, NY, Oswego County, NY, Wayne County, NY

The radar

The Ft Drum radar (KTYX), 75 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 407 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -187 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-187 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood warning went out at Apr 20, 2:18 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 20, 2:18 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
218 PM EDT Mon Apr 20 2020

.SYNOPSIS...
A strong cold front will usher in unsettled weather late tonight and
Tuesday with showers and a few thunderstorms, some of which may
contain gusty winds. Chilly weather will follow through Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
High pressure provides fair weather this afternoon. Strong cold
front approaches tonight with showers and a few thunderstorms
arriving after midnight.

Cat pops for showers and possible thunderstorms Tuesday with frontal
passage. GFS/HREF timing looks reasonable.

Limited clearing Tuesday night post frontal. Cold enough for nominal
lake response.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Surface high pressure will extend northward from its center over the
mid-Atlantic states Wednesday. This will act to choke off the
lingering lake enhanced snow showers by Wednesday afternoon leaving
the rest of the day dry. High temperatures will remain well below
normal ranging in the upper 30s in the higher terrain and the low
40s elsewhere.

A warm front will slowly push northward through the region late
Wednesday night and Thursday. This may cause chances for some rain
and snow showers across the southern portions of the region, sparing
the North Country of any precipitation. That being said, the North
Country will be much colder than the rest of the region Wednesday
night as lingering high pressure will allow for a brief period of
radiational cooling due to the calm and clear conditions.

A well defined area of surface low pressure will develop over
Kentucky Thursday afternoon and will then track east and northeast
before being pushed off of the coast of Delaware Friday morning.
Chances for widespread rain showers are possible Thursday night into
Friday morning as the region will reside on the northern fringe of
the passing disturbance. Temperatures Thursday will begin to trend
toward normal with highs reaching mid to upper 40s across much of
the region with some near 50 in the far Western Southern Tier.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure extending southward from the Hudson Bay will pass over
the area on Friday and Friday night allowing for a period of dry
weather. Temperatures will continue to trend near normal Friday with
highs in the upper 40s and low 50s across the region.

The weekend and the start of the work week will be a rather wet one.
Setting up during the later half of the week into the start of the
weekend, a large upper level trough will dominate much of the CONUS
east of the Rockies. Associated with this upper level feature, a
surface low will develop in the Central Plains Friday night before
making its journey east and northeast through the Ohio Valley and
eventually into New England. The ensemble guidances have the low to
linger in the region Saturday night through much of Sunday. That
said, chances for rain enter Saturday morning and linger throughout
the weekend into Monday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
High pressure will provide dry weather and light winds for the rest
of the afternoon. VFR conditions to persist through first half of
tonight...then approaching cold front will support deteriorating
conditions late tonight and Tuesday morning with showers and
possible thunderstorms...along with mainly MVFR cigs.

Sfc wind gusts to 35 knots will be possible on Tuesday.

Outlook...

Tuesday night...Mainly MVFR cigs with scattered snow showers.
Wednesday...Mainly VFR...but with a chance of snow showers southeast
of both lakes.
Thursday...MVFR with mixed rain and snow showers.
Friday...VFR.
Saturday...MVFR with rain likely.

&&

.MARINE...
High pressure to promote light winds and negligible waves across
much of the Lower Great lakes this afternoon...although some choppy
conditions will exist west of Thirty Mile point on lake Ontario.

Winds will significantly freshen on both lakes later tonight and
especially on Tuesday as a strong cold front will cross the area.
This will lead to a new round of small craft advisories for the
nearshore waters. A gale watch is already in effect for the eastern
half of Lake Ontario.

Elevated winds and waves will then persist for much of the region
through Tuesday night.

&&

.TIDES/COASTAL FLOODING...
A period of strong northwest winds are possible Tuesday and
Tuesday night. Sustained winds could reach 35 knots on Lake
Ontario. The combination of high lake levels and strong onshore
winds may result in an elevated risk of lakeshore flooding along
the southeast shore of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Tuesday afternoon through late
     Tuesday night for NYZ004>007.
MARINE...Small Craft Advisory from 2 AM Tuesday to 11 AM EDT Wednesday
         for LEZ040-041.
         Small Craft Advisory from 5 AM Tuesday to 5 AM EDT
         Wednesday for LEZ020.
         Gale Watch from Tuesday afternoon through Tuesday
         evening for LOZ044-045-063>065.
         Small Craft Advisory from 6 AM Tuesday to 5 PM EDT
         Wednesday for LOZ042-043.

&&

SYNOPSIS...
NEAR TERM...RSH
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...JM/RSH
MARINE...RSH
TIDES/COASTAL FLOODING...TMA
Hazardous weather outlook, Apr 20, 3:59 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
359 PM EDT Mon Apr 20 2020

NYZ001>003-008-010>014-019>021-085-212000-
Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
359 PM EDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-212000-
Wayne-Northern Cayuga-Oswego-Jefferson-
359 PM EDT Mon Apr 20 2020

...LAKESHORE FLOOD WARNING IN EFFECT FROM NOON TUESDAY TO 8 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-SLZ022-024-212000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
359 PM EDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-063>065-212000-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
359 PM EDT Mon Apr 20 2020

...GALE WARNING IN EFFECT FROM NOON TO 11 PM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:19 AM EDTGale WatchBUF12 hr
Apr 20, 4:19 AM EDTLakeshore Flood WatchBUFCayuga, Jefferson, Oswego, Wayne12 hr
Apr 20, 2:25 PM EDTSmall Craft AdvisoryBUF59 hr
Apr 20, 3:59 PM EDTGale WarningBUF31 hr

Nearby

Lakeshore Flood Warnings in New York, 2020Every lakeshore flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.